Alert archive / Nebraska / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 7, NWS North Platte, NE

April 27, 2025Cherry County, Grant County, Hooker County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 27, 2025, 6:08 PM MDT for Cherry County, Grant County, Hooker County, Nebraska. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2025, 6:08 PM MDT (00:08 UTC)
Expired
Apr 27, 2025, 7:00 PM MDT
In force
52 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Cherry County, NE, Grant County, NE, Hooker County, NE

The radar

The North Platte radar (KLNX), 87 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 6:25 PM MDTFUNNEL CLOUD6 N Hyannis, NETrained spotter reports rotating wall cloud with a couple funnel clouds.
Apr 27, 6:42 PM MDTTORNADO9 Nw Whitman, NEChaser report of tornado via social media.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 3:56 PM MDTTornado WatchSPC9 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.1 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2025-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2025-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1437 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

429 
WUUS53 KLBF 280008
SVRLBF
NEC031-075-091-280100-
/O.NEW.KLBF.SV.W.0007.250428T0008Z-250428T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
608 PM MDT Sun Apr 27 2025

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cherry County in north central Nebraska...
  Northeastern Grant County in west central Nebraska...
  Northwestern Hooker County in west central Nebraska...

* Until 700 PM MDT.

* At 608 PM MDT, a severe thunderstorm was located near Hyannis, or
  31 miles west of Mullen, moving northeast at 20 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Hyannis, Whitman, Duluth, and Weir.

This includes the following highways...
 Highway 2 between mile markers 146 and 171.
 Highway 61 between mile markers 155 and 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1100 PM MDT for north central
and west central Nebraska.

&&

LAT...LON 4193 10167 4204 10182 4224 10165 4204 10128
TIME...MOT...LOC 0008Z 216DEG 18KT 4205 10166 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
425 
WWUS53 KLBF 280021
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
621 PM MDT Sun Apr 27 2025

NEC031-075-091-280100-
/O.CON.KLBF.SV.W.0007.000000T0000Z-250428T0100Z/
Cherry NE-Grant NE-Hooker NE-
621 PM MDT Sun Apr 27 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTHWESTERN CHERRY...NORTHEASTERN GRANT AND NORTHWESTERN HOOKER
COUNTIES...

At 621 PM MDT, a severe thunderstorm was located near Whitman, or 29
miles west of Mullen, moving north at 20 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Hyannis, Whitman, and Duluth.

This includes the following highways...
 Highway 2 between mile markers 146 and 162.
 Highway 61 between mile markers 155 and 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM MDT for north central
and west central Nebraska.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4196 10171 4204 10182 4224 10165 4207 10134
TIME...MOT...LOC 0021Z 199DEG 17KT 4211 10162 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 4:58 PM MDT, 1 hour 10 minutes earlier. Its key messages:

  • Isolated severe thunderstorms possible this evening.
  • Elevated fire weather conditions Monday afternoon, along with thunderstorms possible across north central Nebraska, a few which could be strong.
  • Warmer temperatures expected Wednesday through Sunday.
Area forecast discussion, Apr 27, 4:58 PM MDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
558 PM CDT Sun Apr 27 2025

.KEY MESSAGES...

- Isolated severe thunderstorms possible this evening.

- Elevated fire weather conditions Monday afternoon, along with
  thunderstorms possible across north central Nebraska, a few
  which could be strong.

- Warmer temperatures expected Wednesday through Sunday.

&&

.SYNOPSIS...
Issued at 310 PM CDT Sun Apr 27 2025

Surface low pressure has deepened to near 994mb near Denver at
20Z, with low pressure extending north into southeast Wyoming
and south into southeast Colorado. Southerly winds 15 to 30 mph
across southwest and central Nebraska with dewpoints in the mid
50s to near 60. Stratus remains in place east of Gordon through
North Platte, with clearing to the west. Imperial was at 83 and
Ogallala and Grant 81, with the warmest temperatures at 20Z.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 310 PM CDT Sun Apr 27 2025

Tonight, there is the potential for isolated to scattered
severe thunderstorms this evening. A deep upper trough will
advance toward the Four Corners region early this evening. This
will produce deep cyclogenesis across eastern Colorado into the
southern Nebraska panhandle. Abundant moisture will be in place
across Nebraska. Stratus has cleared out across far southwest
Nebraska and the southeast panhandle. Strong heating underway
across eastern Colorado and western Kansas into far southwest
Nebraska reaching the low 80s. Surface winds are shown be be
backed to a more southeasterly early this evening over the
southeast Panhandle, which will be area where low-level
convergence and a strong differential heating boundary will
develop. This may result in isolated severe storm initiation.
further east, across southwest Nebraska, a stronger capping
inversion for recent stratus may inhibit storm development.
However, while confidence in occurrence of storms as well as
locations may be low, this will likely be an impactful event
should storms develop. Deep layer shear from 40 to 50kts and
surface-based CAPEs from 2000-3000 J/KG are shown across the
southern panhandle and southwest Nebraska early evening. This
will be sufficient for supercells with all modes of severe
weather possible, including large hail, damaging winds and a
tornado or two near any storms with localized backed surface
winds. The latest CAMs also indicate storms in the western
Panhandle moving into the northwest Sandhills mid to late
evening. Storm chances will increase north central Nebraska
after midnight, with the severe threat expected to diminish.

Monday, a pre-frontal surface trough will move through during
the morning, bringing gusty westerly winds to 20 to 35 mph in
the afternoon. An upper trough moving across the Northern
Plains. This will bring chances for showers and thunderstorms
across north central Nebraska. Strong deep layer shear will be
present, and despite dewpoints in the low 40s, a few strong
storms are possible across east of Highway 83 in north central
Nebraska during the afternoon and early evening.

Much drier air with dewpoints falling into the low to mid 30s
will combine with the strong winds to create elevated fire
weather conditions, mainly south of Highways 2 and 91.

Showers will end Monday night as the system moves east as
northerly winds diminish. Lows overnight will fall into the mid
to upper 30s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 310 PM CDT Sun Apr 27 2025

Cooler and dry Tuesday in the mid 60s behind the cold front.
The next opportunity for showers and storms will be Wednesday
afternoon into Wednesday night, as an upper trough moving across
the Northern Plains drives a cold front into and trough the
area. Highs in the low 70s Wednesday cool to the mid and upper
60s Thursday. Warmer in the Wednesday through Sunday, with low
chances for showers and storms Saturday into Sunday, as an upper
trough deepens across the western U.S. bringing southwesterly
flow aloft to the region.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 558 PM CDT Sun Apr 27 2025

There will isolated to scattered thunderstorms through the late
evening hours, mainly across north central Nebraska. LLWS at
KLBF 03Z through 06Z with VFR ceilings late evening. Could see a
period of -TSRA pass between 06Z-09Z. Southerly winds gusting
to 27KT this evening will shift to the west and be light by 09Z.
Westerly winds will strengthen by 18Z, gusting to around 25KT
during the afternoon.

At KVTN, Mainly VFR ceilings tonight. have a prevailing -TSRA
05Z-08Z with showers and thunderstorms increasing in coverage
across north central Nebraska. Southerly winds gusting to 27KT
this evening will shift to the west and be light by 08Z.
Westerly winds will strengthen by 18Z, gusting to around 30KT
during the afternoon.

 &&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Roberg
Hazardous weather outlook, Apr 27, 2:27 PM MDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
327 PM CDT Sun Apr 27 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-282030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
327 PM CDT Sun Apr 27 2025 /227 PM MDT Sun Apr 27 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Isolated to scattered severe thunderstorms are possible by late
afternoon lasting into the evening across western and north central
Nebraska. The main hazard will be large hail, with a secondary
hazard of damaging winds, a tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated fire weather conditions return on Monday afternoon across
the area due to gusty westerly winds and low relative humidity.

There is also the potential for an isolated severe thunderstorm
across far north central Nebraska Monday afternoon into early
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Apr 27, 4:28 PM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service North Platte NE
428 PM MDT Sun Apr 27 2025

NEZ004-022-023-035-272300-
Sheridan NE-Grant NE-Arthur NE-Garden NE-
428 PM MDT Sun Apr 27 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ARTHUR...
SOUTHWESTERN GRANT...NORTHERN GARDEN AND SOUTH CENTRAL SHERIDAN
COUNTIES THROUGH 500 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crescent Lake National Wildlife Refuge, or 26 miles north of Oshkosh,
moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ellsworth, Crescent Lake National Wildlife Refuge, Rackett, Patterson
Lake, Deer Lake, Britton Lake, Wild Horse Flats, Richardson Lake,
Mumper, Herman Lake, Jerry Lake, Adams Flats, Tralnor Lake, and
Bourquim Hill.

This includes Highway 2 between mile markers 114 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1100 PM MDT for the Panhandle
of and west central Nebraska.

&&

LAT...LON 4212 10229 4165 10196 4161 10260 4170 10264
      4174 10264 4174 10266 4176 10267 4180 10268
TIME...MOT...LOC 2227Z 234DEG 32KT 4178 10247

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Local storm report, Apr 27, 5:26 PM MDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
626 PM CDT Sun Apr 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     Hail             5 SE Ellsworth          42.01N 102.22W
04/27/2025  M1.75 Inch       Sheridan           NE   Public

            Report via Spotter Network and NWS Chat.

&&

CR
Local storm report, Apr 27, 5:31 PM MDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
631 PM CDT Sun Apr 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     Hail             4 S Hyannis             41.94N 101.76W
04/27/2025  E1.00 Inch       Grant              NE   Public

            Multiple reports via social media and NWS
            chat.

&&

CR
Local storm report, Apr 27, 5:38 PM MDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
638 PM CDT Sun Apr 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     Funnel Cloud     4 ESE Ellsworth         42.04N 102.21W
04/27/2025                   Sheridan           NE   Storm Chaser

            Report of funnel cloud via spotter network
            and NWS chat.

&&

CR
Local storm report, Apr 27, 5:51 PM MDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
651 PM CDT Sun Apr 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     Tornado          3 SW Bingham            41.99N 102.10W
04/27/2025                   Garden             NE   Storm Chaser

            Chaser report of a tornado with pictures.

&&

CR
Local storm report, Apr 27, 6:00 PM MDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
700 PM CDT Sun Apr 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     Tornado          2 SW Bingham            42.00N 102.09W
04/27/2025                   Garden             NE   Storm Chaser

            Chaser report of another tornado south of
            Bingham.

&&

CR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 6:05 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFSheridan40 min
Apr 27, 6:17 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFSheridan43 min
Apr 27, 6:28 PM MDTTornado WarningLBFCherry, Grant47 min
Apr 27, 6:33 PM MDTSevere Thunderstorm WarningLBFArthur, Grant, Hooker42 min
Apr 27, 6:44 PM MDTTornado Warning Tornado observedConsiderable damage threatLBFCherry, Grant, Sheridan46 min
Apr 27, 6:49 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFSheridan41 min
Apr 27, 7:08 PM MDTTornado WarningLBFCherry, Grant52 min
Apr 27, 7:10 PM MDTTornado Warning Tornado observedLBFCherry35 min
Apr 27, 7:44 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFCherry46 min
Apr 27, 7:44 PM MDTTornado WarningLBFCherry46 min
Apr 27, 8:02 PM MDTSpecial Weather StatementLBFSheridan43 min
Apr 27, 8:10 PM MDTSevere Thunderstorm WarningLBFSheridan23 min
Apr 27, 8:18 PM MDTSpecial Weather StatementLBFCherry27 min
Apr 27, 8:23 PM MDTTornado WarningLBFCherry37 min
Apr 27, 8:52 PM MDTTornado WarningLBFCherry38 min
Apr 27, 9:22 PM MDTSpecial Weather StatementLBFSheridan38 min
Apr 27, 9:25 PM MDTTornado WarningLBFCherry50 min
Apr 27, 9:43 PM MDTSpecial Weather StatementLBFSheridan32 min
Apr 27, 9:57 PM MDTTornado Warning Tornado observedLBFCherry48 min
Apr 27, 10:20 PM MDTSpecial Weather StatementLBFSheridan25 min
Apr 27, 10:32 PM MDTSpecial Weather StatementLBFSheridan43 min
Apr 27, 11:01 PM MDTSpecial Weather StatementLBFCherry29 min
Apr 27, 11:24 PM MDTSpecial Weather StatementLBFCherry51 min
Apr 28, 12:09 AM MDTSpecial Weather StatementLBFBrown66 min
Apr 28, 1:33 AM MDTSpecial Weather StatementLBFBrown, Keya Paha, Rock57 min
Apr 28, 2:11 PM MDTSpecial Weather StatementLBFCherry49 min
Apr 28, 3:07 PM MDTSpecial Weather StatementLBFLogan, Thomas38 min
Apr 28, 3:30 PM MDTSpecial Weather StatementLBFKeya Paha45 min
Apr 28, 4:19 PM MDTSpecial Weather StatementLBFBoyd26 min
Apr 28, 4:25 PM MDTSevere Thunderstorm WarningLBFBoyd19 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.